Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Jackson, KY

June 30, 2005Elliott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 30, 2005, 3:01 PM EDT for Elliott County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2005, 3:01 PM EDT (19:01 UTC)
Expired
Jun 30, 2005, 3:45 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:30 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 10:30 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT THU JUN 30 2005

.DISCUSSION...

ONLY MINOR CHANGES MADE FOR THE UPDATED FORECAST. HAVE EXPANDED THE
TEMPERATURE RANGE DOWNWARD IN MANY INSTANCES FOR THIS AFTERNOON AND
TONIGHT. THIS AFTERNOON THE OUTCOME WILL DEPEND ON EXTENT OF
CLOUDS/PRECIP WHICH DEVELOP. IF CONVECTION IS MINIMAL OR TAKES UNTIL
LATE DAY TO DEVELOP WE WILL REACH THE ORIGINAL FORECAST HIGHS...BUT
IF IT IS MORE WIDESPREAD AND DEVELOPS EARLIER SOME LOCATIONS MAY
STAY A BIT COOLER. ALSO...BASED ON TEMPS IN RECENT NIGHTS...MANY
LOCATIONS SHOULD DIP INTO THE 60S AGAIN...AND HAVE USED A RANGE TO
INCLUDE COOLER TEMPS FOR TONIGHT.
&&

.PREV DISCUSSION...

455 AM EDT THU JUN 30 2005

THIS MORNINGS SFC CHART FEATURES A COLD FRONT OVER THE MIDWEST
PUSHING EASTWARD. THERE IS PLENTY OF SHOWER AND THUNDERSTORM
ACTIVITY ALONG THE FRONTAL BOUNDARY...AND ONLY SOME ISOLATED SHOWERS
OUT AHEAD OF THE SYSTEM. UPPER AIR HAS LOW PRESSURE TROUGH CENTERED
OVER THE NORTHERN PLAINS...WITH WEAK RIPPLES TRACKING THROUGH THE
BASE.

MODELS ARE IN GENERAL AGREEMENT BRINGING A STRENGTHENING SHORTWAVE
ACROSS OUR AREA THIS AFTERNOON. THIS SHORTWAVE SHOULD PROVIDE THE
ENTIRE CWA WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS AS OPPOSED TO
MAINLY THE NORTH AND EAST AS SEEN OVER THE PREVIOUS FEW DAYS. THE
COLD FRONT WILL BE RIGHT ON THE HEELS OF THIS AFTERNOONS EXITING
SHORTWAVE. HOWEVER...THE MAIN PUSH WILL BE MORE EASTWARD THAN
SOUTHWARD. THIS WILL TEND TO SLOW DOWN THE SOUTHERN...OR TAIL END OF
THE FRONTAL BOUNDARY A BIT. HOWEVER...MODELS ARE BECOMING MORE
CONSISTENT WITH THE FROPA...SOME TIME FRIDAY EVENING FOR OUR AREA.

PLENTY OF MOISTURE AND VERY GOOD INSTABILITY IN PLACE FOR THIS
AFTERNOONS SHORTWAVE AND FRIDAYS COLD FRONT. CONSEQUENTLY...SPC HAS
PLACED PORTIONS OF OUR AREA UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND THE ENTIRE CWA IN A SLIGHT RISK FOR
FRIDAY. DAYTIME HEATING AND THE FRONTAL BOUNDARY WILL PROVIDE THE
BULK OF ANY LOWER LEVEL INSTABILITY AND FORCING...WHILE A DECENT
80KT 300H JET WILL PROVIDE SOME UPPER LEVEL SUPPORT. EASTERN
KENTUCKY WILL ALSO BE IN THE FAVORED RRQ BY FRIDAY AFTERNOON.

TOUGH CALL ON THE HIGH TEMPS FOR TODAY. HAD TROUBLE UNDERSTANDING
WHY MET MOS GUIDANCE HAS BEEN CONSISTENTLY SO LOW. IT APPEARS THE
NAM TRIES TO ROTATE SOMEWHAT COOLER 850H TEMPS INTO THE REGION FROM
THE NORTHEAST AS THE RIDGE OVER THE OHIO VALLEY BUCKLES UNDER
PRESSURE FROM THE MIDWEST SYSTEM. HOWEVER...BASED ON LAST NIGHTS 0Z
SOUNDINGS FROM SOME UPSTREAM STATIONS...THE NAM IS BRINGING IN AIR
THAT IS 3 TO 4C TOO COOL. THE GFS WAS RIGHT ON TARGET. SO FEELING IS
THAT THE NAM IS WAY TOO COOL AT 850 MB AND CONSEQUENTLY...WAY TOO
COOL FOR TODAYS HIGH TEMPS. ONE PROMISING NOTE IS THAT THE 0Z MET
MOS DID MAKE A GOOD JUMP UP FOR TODAYS HIGHS. SO AT LEAST IT IS
TRENDING WARMER. BELIEVE THE ONLY WAY THE MET COULD BE RIGHT IS IF
ENOUGH CLOUDS AND SHOWER ACTIVITY KEEPS TEMPS DOWN...MAKING IT RIGHT
FOR THE WRONG REASON. IN THE END DECIDED TO BUMP THIS AFTERNOON
HIGHS BACK UP TO NEAR 90. TEMPS WERE REACHING THAT LEVEL BY ABOUT
NOON THIS MORNING. SO FEEL REASONABLY SAFE GOING NEAR 90 FOR HIGHS
TODAY. FOR THE REST OF THE SHORT TERM...STAYED CLOSE TO MOS GUIDANCE
FOR POPS AND TEMPS AS THERE WAS DECENT OVERALL AGREEMENT.

925 PM EDT WED JUN 29 2005

DIURNAL CONVECTION HAS ENDED AS EXPECTED WITH SUNSET AND SKIES HAVE
CLEARED OUT WELL EXCEPT FOR SOME CIRRUS DEBRIS DRIFTING SOUTHEAST
FROM LINGERING CONVECTION OVER THE OHIO VALLEY. EXPECT THE REMAINDER
OF THE NIGHT TO BE QUIET ACROSS THE AREA WITH THE ACTIVITY OVER OH
AND IN DISSIPATING BEFORE IT HAS A CHANCE TO MOVE INTO OUR CWA.

FOG WILL DEVELOP IN VALLEYS ESPECIALLY IN AREAS THAT RECEIVED
RAINFALL THIS AFTERNOON AND EVENING BUT WIDESPREAD DENSE FOG IS NOT
EXPECTED TONIGHT.

INHERITED FORECAST HAD ALL OF THE ABOVE HANDLED WELL AND JUST
BASICALLY MADE SOME MINOR ADJUSTMENTS TO SHORT TERM SKY AND TEMP
GRIDS. ZONES ARE IN GREAT SHAPE AND WILL JUST UPDATE TO TAKE OUT
EVENING WORDING. UPDATED PRODUCTS ARE ON THEIR WAY.

515 PM EDT WED JUN 29 2005

STORMS HAVE AGAIN POPPED UP IN THE HEAT OF THE DAY...BUT WILL EXPECT
THEM TO DIMINISH AS HEATING IS LOST. MOST NOCTURNAL MCS ACTIVITY
SHOULD BE TO OUR WEST AND NORTHWEST TONIGHT. ON THURSDAY...HAVE
FAVORED A COMPROMISE ON MOS POPS WHICH LEANS TOWARD THE ETA. NOT
BULLISH ON THE IDEA OF AN MCS PERSISTING INTO THE DAY...BUT THINK
REDEVELOPMENT WILL OCCUR DURING THE DAY. THE ETA HAS NOTABLY COOLER
MID LEVEL TEMPS OVER US ON THURSDAY COMPARED TO THE GFS. THE GFS
TRENDED COOLER SINCE YESTERDAY. THE COOLER MID LEVEL TEMPS PRESENT
LESS OF A CAP TO INHIBIT CONVECTION. BECAUSE OF THIS...HAVE ALSO
GONE A BIT BELOW THE GFS MOS TEMPS...THINKING THAT GREATER AMOUNT OF
CLOUDS/PRECIP THAN SHOWN BY GFS WILL HOLD TEMPS DOWN SLIGHTLY.

CONVECTION SHOULD DIMINISH AGAIN ON THURSDAY EVENING...BUT CAN NOT
RULE OUT SOMETHING OVERNIGHT AS A COLD FRONT APPROACHES FROM THE NW.
THIS FRONT PUSHES THROUGH ON FRIDAY. HAVE FAVORED THE SLOWER PUSH OF
THE ETA...WITH THE TREND IN RECENT DAYS BEING FOR A SLOWER
PASSAGE...AND THE ETA TYPICALLY SHOWING BETTER HANDLING OF THE
TRANSITION AS THE FRONT JUMPS THE MOUNTAINS. THIS GIVES HIGHEST POPS
IN OUR SOUTHEAST COUNTIES ON FRIDAY.

SKIES CLEAR BEHIND THE COLD FRONT ON FRIDAY NIGHT AND SATURDAY. WITH
THE ETA NOT QUITE AS AGGRESSIVE WITH THE COOLER AIR...HAVE GONE
SLIGHTLY ABOVE THE GFS MEX MOS FOR HIGHS ON SATURDAY.

FOR THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY...

GENERAL CONSENSUS OF DRY WEEKEND CONTINUES AS HIGH PRESSURE CONTROLS
WITH LOWER RELATIVE HUMIDITIES. MODELS DIVERGE A BIT INTO NEXT WEEK
WITH ECMWF BUILDING BERMUDA HIGH BACK IN ENOUGH TO THWART ANY REAL
FORCING MECHANISMS THOROUGH THE MIDDLE OF NEXT WEEK. GFS IS A BIT
MORE HEDGED...WITH UPPER LEVEL RIDGING NOT QUITE AS STRONG AND
ALLOWING FOR A WEEK DISTURBANCE TO AFFECT US ON TUESDAY. PER HPCS
DISCUSSION HAVE STUCK CLOSE WITH PERSISTANCE FROM
YESTERDAY...KEEPING CLOSER WITH THE ECMWF AND KEPT DIURNAL 20 POPS
THROUGH MIDDLE OF NEXT WEEK WITH SOUTHERLY FLOW ENGAGING ONCE AGAIN.
CONSEQUENTLY...WENT SLIGHTLY WARMER ON HIGH TEMPERATURES THAN THE
OPERATIONAL GFS.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Jun 30, 1:01 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
101 PM EDT THU JUN 30 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
101 PM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF
THESE MAY CONTAIN GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

ADDITIONALLY...HEAT INDICES WILL BE IN THE MID 90S FOR SOME LOCATIONS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY. SOME OF THESE MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

THUNDERSTORMS WILL BE POSSIBLE FROM INDEPENDENCE DAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY.

RAY/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:20 PM EDTSevere Thunderstorm WarningJKLRowan14 min
Jun 30, 3:32 PM EDTSevere Thunderstorm WarningJKLElliott46 min
Jun 30, 4:29 PM EDTSevere Thunderstorm WarningJKLRowan34 min
Jun 30, 5:54 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.